Alert archive / Florida / Tornado Warnings in 1996
Tornado Warning 5, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this tornado warning at Mar 31, 1996, 6:52 PM EST for Polk County, Florida. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 31, 1996, 6:52 PM EST (23:52 UTC)
- Expired
- Mar 31, 1996, 7:30 PM EST
- In force
- 38 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Whole counties
County Polk County, FL
The radar
The Tampa radar (KTBW), 74 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 6:54 PM EST | Hail 0.75 | Lake Wales, FL | |
| Mar 31, 6:58 PM EST | Hail 1.25 | Frostproof, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 11.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -378 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- -63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTBW 312352 TORTBW FLC105-010030- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 652 PM EST SUN MAR 31 1996 THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 730 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL FLORIDA ...SOUTHERN POLK COUNTY AT 65O PM DOPPLER RADAR INDICATED A FORMING TORNADO JUST WEST OF FROSTPROOF. THE STORM WAS MOVING TO THE EAST AT 30 MPH AND WILL BE PASSING NEAR ROUTE 630 AND LAKE ARBUCKLE ROAD. IF YOU ARE IN THE PATH OF A TORNADO MOVE TO A REINFORCED SHELTER OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT. THIS IS A DANGEROUS STORM. TAKE COVER IMMEDIATELY! THE NATIONAL WEATHER SERVICE IN RUSKIN REQUESTS THAT SKYWARN UNITS IN THE COUNTY BE ACTIVATED AND FORWARD ALL SIGNIFICANT WEATHER REPORTS TO OUR OFFICE.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Mar 31, 2:46 PM EST, 4 hours 6 minutes earlier.
Area forecast discussion, Mar 31, 2:46 PM EST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL 246 PM EST SUN MAR 31 1996 APPARENTLY THE STRONG 800MB CAP IS HOLDING THINGS THUS FAR ACROSS SOUTH FLORIDA...BUT WITH TEMPS AT FMY IN MID/UPPER 80S AND EVIDENCE OF SEA BREEZE ON SATELLITE...IT WONT BE LONG BEFORE ISOL SVR TSTMS ERUPT. MOST OF THOSE TSTMS WILL LIKELY STAY JUST SOUTH AND EAST OF THE CWA. MAIN PRECIP WILL...ONCE AGAIN...BE FROM LARGE AREA OF CONVECTION AHEAD OF VORT MAX THAT WILL MOVE ACROSS THE PENINSULA THIS EVG. MAIN THREAT FROM THIS AREA WILL BE LCLLY HVY RAIN AND SOME WIND GUSTS. ONCE THIS PRECIP ENDS...THINGS SHOULD BE MUCH QUIETER. EXPECT COLD FRONT TO SWING THROUGH MON MORNING AND DRY MOST OF THE ATMOS OUT. THERE IS ANOTHER STRONG VORT THAT WILL SWING THRU THE STATE MONDAY EVENING...BUT WITH MOST OF THE MOISTURE GONE I DONT EXPECT MUCH MORE THAN AN INCREASE IN CLOUDS/GUSTY WINDS ACROSS THE FA. ANY TSTMS THAT FIRE WILL BE CONFINED TO OVER THE GULF STREAM. TEMP/POP THOUGHTS... BKV 59/72/47/72 8100 TPA 63/73/55/73 8200 FMY 65/78/59/77 8300 NASH
In the hours before
Local storm report, Mar 31, 5:19 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT...PRELIMINARY UPDATE
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
520 PM EST SUN MAR 31 1996
...ALL EVENTS FROM **YESTERDAY**...
...ADDED REPORTS AND CORRECTED TIMES FROM PREVIOUS STORM REPORT...
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0140 PM RIVERVIEW FL .75 INCH HAIL
03/30/96 HILLSBOROUGH REPORTED BY NWS EMPLOYEE
0155 PM RIVERVIEW FL 1.75 INCH HAIL
03/30/96 HILLSBOROUGH REPORTED BY RESIDENT
0205 PM VALRICO FL .5 INCH HAIL
03/30/96 HILLSBOROUGH REPORTED BY WTVT CHANNEL
13
0150 PM RIVERVIEW FL 1 INCH HAIL
03/30/96 HILLSBOROUGH REPORTED BY A NWS EMPLOYEE
0200 PM VALRICO FL 1.75 INCH HAIL
03/30/96 HILLSBOROUGH PUBLIC REPORT
0200 PM BRANDON FL 1.75 INCH HAIL
03/30/96 HILLSBOROUGH PUBLIC REPORT
0240 PM MEDULLA 6S LAL FL WIND DAMAGE
03/30/96 POLK REPORTED ROOF DAMAGE TO SOME
HOMES. REPORTED BY SKYWARN
SPOTTER.
0250 PM WILLOW OAK (7W BOW) FL 1.75 INCH HAIL
03/30/96 POLK REPORTED BY A
SKYWARN SPOTTER
0245 PM MULBERRY FL 1.75 INCH HAIL
03/30/96 POLK REPORTED BY MULBERRY PD
0323 PM EAGLE LAKE FL 1.25 INCH HAIL
03/30/96 POLK REPORTED BY SKYWARN
SPOTTER
0250 PM LAKELAND FL 1.75 INCH HAIL
03/30/96 POLK REPORTED BY A SKYWARN
SPOTTER
0335 PM LAKELAND FL TORNADO
03/30/96 POLK 2 REPORTS OF A TORNADO ON
GROUND IN A LARGELY
UNPOPULATED AREA OF NORTH
POLK COUNTY...REPORTED BY
HAM RADIO OPERATORS...
RELAYED BY NWSO MLB.
0345 PM LAKE WALES FL 55 MPH TSTM GUST
03/30/96 POLK REPORTED BY SKYWARN
SPOTTER
0350 PM LAKE WALES FL 2.75 INCH HAIL
03/30/96 POLK MANY REPORTS OF ROOF
DAMAGE FROM BASEBALL SIZE
HAIL...RELAYED FROM STATE
WARNING POINT AFTER A
SURVEY BY THE COUNTY EOC
0345 PM LAKE WALES FL 4.5 INCH HAIL
03/30/96 POLK SOFTBALL SIZE HAIL REPORTED BY
A SKYWARN SPOTTER
0310 PM BARTOW FL WIND DAMAGE
03/30/96 POLK COUNTY EMERGENCY
MANAGEMENT RELAYED ROOF
DAMAGE TO A MOBLE HOME
FACTORY WITH 8 MOBLE HOMES
TURNED OVER. BURNS SEPTIC TANK
INC. LOST ITS ROOF AND HAD 4
DOORS BLOWN IN. ROOF DAMAGE
TO A STATE OF FLORIDA OFFICE
BLDG.
0315 PM BARTOW AIRPORT (BOW) FL 75 KNOT GUST
03/30/96 POLK REPORTED AT BARTOW AIRPORT
TOWER WITH WINDOW AND ROOF
DAMAGE TO THE TOWER. AIRCRAFT
ALSO DAMAGED.
0315 PM BARTOW AIRPORT (BOW) FL 2.75 INCH HAIL
03/30/96 POLK BASEBALL SIZE HAIL. SOME HAIL
DRIFTS UP TO 1 FOOT DEEP.
0500 PM NOBLETON FL 1 INCH HAIL
03/30/96 SUMTER REPORTED BY A SKYWARN
SPOTTER.
0515 PM BUSHNELL 1N FL 1.50 INCH HAIL
03/30/96 SUMTER REPORT FROM SHERIFF DEPUTY
0515 PM CENTER HILL 1S FL TORNADO
03/30/96 SUMTER BRIEF TOUCHDOWN. FEW LARGE
TREES AND LIMBS DOWN ALONG
CR478. REPORTED BY CENTER
HILL PD DEPUTY.
0425 PM BROOKSVILLE FL TORNADO
03/30/96 HERNANDO TREES AND POWER LINES DOWN.
CITIZEN REPORTED HOUSE FIRE
INITIATED BY TORNADO DAMAGE.
TORNADO ALSO REPORTED BY
SKYWARN SPOTTER. HERNANDO
EMERGENCY MGMT REPORTED
TOUCHDOWN WEST OF
BROOKSVILLE WITH TWO OTHER
BRIEF TOUCHDOWNS ALONG A
PATH TO SE OF BROOKSVILLE.
TREE DAMAGE.
0544 PM BROOKSVILLE FL 60 MPH GUST
03/30/96 HERNANDO REPORTED BY SKYWARN SPOTTER
5 MILES WEST OF BROOKSVILLE.
MEASURED BY HIS ANEMOMETER.
SOBIEN/RITTENBERRY/NASHLocal storm report, Mar 31, 5:20 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT...PRELIMINARY UPDATE
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
520 PM EST SUN MAR 31 1996
...ALL EVENTS FROM **YESTERDAY**...
...ADDED REPORTS AND CORRECTED TIMES FROM PREVIOUS STORM REPORT...
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0140 PM RIVERVIEW FL .75 INCH HAIL
03/30/96 HILLSBOROUGH REPORTED BY NWS EMPLOYEE
0155 PM RIVERVIEW FL 1.75 INCH HAIL
03/30/96 HILLSBOROUGH REPORTED BY RESIDENT
0205 PM VALRICO FL .5 INCH HAIL
03/30/96 HILLSBOROUGH REPORTED BY WTVT CHANNEL
13
0150 PM RIVERVIEW FL 1 INCH HAIL
03/30/96 HILLSBOROUGH REPORTED BY A NWS EMPLOYEE
0200 PM VALRICO FL 1.75 INCH HAIL
03/30/96 HILLSBOROUGH PUBLIC REPORT
0200 PM BRANDON FL 1.75 INCH HAIL
03/30/96 HILLSBOROUGH PUBLIC REPORT
0240 PM MEDULLA 6S LAL FL WIND DAMAGE
03/30/96 POLK REPORTED ROOF DAMAGE TO SOME
HOMES. REPORTED BY SKYWARN
SPOTTER.
0250 PM WILLOW OAK (7W BOW) FL 1.75 INCH HAIL
03/30/96 POLK REPORTED BY A
SKYWARN SPOTTER
0245 PM MULBERRY FL 1.75 INCH HAIL
03/30/96 POLK REPORTED BY MULBERRY PD
0323 PM EAGLE LAKE FL 1.25 INCH HAIL
03/30/96 POLK REPORTED BY SKYWARN
SPOTTER
0250 PM LAKELAND FL 1.75 INCH HAIL
03/30/96 POLK REPORTED BY A SKYWARN
SPOTTER
0335 PM LAKELAND FL TORNADO
03/30/96 POLK 2 REPORTS OF A TORNADO ON
GROUND IN A LARGELY
UNPOPULATED AREA OF NORTH
POLK COUNTY...REPORTED BY
HAM RADIO OPERATORS...
RELAYED BY NWSO MLB.
0345 PM LAKE WALES FL 55 MPH TSTM GUST
03/30/96 POLK REPORTED BY SKYWARN
SPOTTER
0350 PM LAKE WALES FL 2.75 INCH HAIL
03/30/96 POLK MANY REPORTS OF ROOF
DAMAGE FROM BASEBALL SIZE
HAIL...RELAYED FROM STATE
WARNING POINT AFTER A
SURVEY BY THE COUNTY EOC
0345 PM LAKE WALES FL 4.5 INCH HAIL
03/30/96 POLK SOFTBALL SIZE HAIL REPORTED BY
A SKYWARN SPOTTER
0310 PM BARTOW FL WIND DAMAGE
03/30/96 POLK COUNTY EMERGENCY
MANAGEMENT RELAYED ROOF
DAMAGE TO A MOBLE HOME
FACTORY WITH 8 MOBLE HOMES
TURNED OVER. BURNS SEPTIC TANK
INC. LOST ITS ROOF AND HAD 4
DOORS BLOWN IN. ROOF DAMAGE
TO A STATE OF FLORIDA OFFICE
BLDG.
0315 PM BARTOW AIRPORT (BOW) FL 75 KNOT GUST
03/30/96 POLK REPORTED AT BARTOW AIRPORT
TOWER WITH WINDOW AND ROOF
DAMAGE TO THE TOWER. AIRCRAFT
ALSO DAMAGED.
0315 PM BARTOW AIRPORT (BOW) FL 2.75 INCH HAIL
03/30/96 POLK BASEBALL SIZE HAIL. SOME HAIL
DRIFTS UP TO 1 FOOT DEEP.
0500 PM NOBLETON FL 1 INCH HAIL
03/30/96 SUMTER REPORTED BY A SKYWARN
SPOTTER.
0515 PM BUSHNELL 1N FL 1.50 INCH HAIL
03/30/96 SUMTER REPORT FROM SHERIFF DEPUTY
0515 PM CENTER HILL 1S FL TORNADO
03/30/96 SUMTER BRIEF TOUCHDOWN. FEW LARGE
TREES AND LIMBS DOWN ALONG
CR478. REPORTED BY CENTER
HILL PD DEPUTY.
0425 PM BROOKSVILLE FL TORNADO
03/30/96 HERNANDO TREES AND POWER LINES DOWN.
CITIZEN REPORTED HOUSE FIRE
INITIATED BY TORNADO DAMAGE.
TORNADO ALSO REPORTED BY
SKYWARN SPOTTER. HERNANDO
EMERGENCY MGMT REPORTED
TOUCHDOWN WEST OF
BROOKSVILLE WITH TWO OTHER
BRIEF TOUCHDOWNS ALONG A
PATH TO SE OF BROOKSVILLE.
TREE DAMAGE.
0544 PM BROOKSVILLE FL 60 MPH GUST
03/30/96 HERNANDO REPORTED BY SKYWARN SPOTTER
5 MILES WEST OF BROOKSVILLE.
MEASURED BY HIS ANEMOMETER.
SOBIEN/RITTENBERRY/NASHThe office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 12:50 PM EST | Severe Thunderstorm Warning | TBW | Levy | 55 min |
| Mar 31, 5:58 PM EST | Severe Thunderstorm Warning | TBW | Hillsborough | 62 min |
| Mar 31, 6:32 PM EST | Severe Thunderstorm Warning | TBW | Polk | 58 min |
Nearby
Tornado Warnings in Florida, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.